AffiliationUniversity of Arizona, Department of Pediatrics
MetadataShow full item record
PublisherPublished by Wolters Kluwer - MedKnow
CitationAminophylline-associated hyponatremia in a premature infant 2017, 6 (4):259 Journal of Clinical Neonatology
JournalJournal of Clinical Neonatology
RightsCopyright © 2017 Journal of Clinical Neonatology. This is an open access article distributed under the terms of the Creative Commons Attribution‑NonCommercial‑ShareAlike 3.0 License.
Collection InformationThis item from the UA Faculty Publications collection is made available by the University of Arizona with support from the University of Arizona Libraries. If you have questions, please contact us at email@example.com.
AbstractHyponatremia is common in preterm infants. The causes are usually related to the inability of the premature kidneys to excrete a given water load, excessive sodium losses, or inadequate sodium intake. Here, we present a case of severe hyponatremia in an extreme preterm infant, associated with the use of aminophylline. Aminophylline was administered intravenously on day 1 for the treatment of apnea of prematurity. On day 3, the patient developed hyponatremia which was not responsive to sodium replacement and fluid restriction. Due to concerns of aminophylline‑induced hyponatremia, aminophylline was discontinued on day 6, and within 48 h of discontinuation, serum sodium normalized without the need for sodium supplementation. The purpose of the case report is to present a rare complication associated with aminophylline use and to shed light on potential deleterious effects associated with drug shortages.
NoteOpen Access Article.
VersionFinal published version
Except where otherwise noted, this item's license is described as Copyright © 2017 Journal of Clinical Neonatology. This is an open access article distributed under the terms of the Creative Commons Attribution‑NonCommercial‑ShareAlike 3.0 License.